GRAND RAPIDS (WWJ) – Officials in Kent County say someone is selling a deadly cocktail of heroin mixed with an elephant tranquilizer that is likely responsible for at least one overdose death.
Over the past two weeks, in three separate cases, the Kent County Sheriff’s Office says they’ve encountered heroin which likely contained the drug carfentanil. Carfentanil is a Schedule II controlled substance opioid that is 10,000 times more potent than morphine and 100 times stronger than fentanyl. It is typically used as a tranquilizer for large animals, such as elephants.
Carfentanil is so potent, researchers say a minute dose could easily kill a human — and the drug is especially dangerous because it can be also absorbed through skin contact or inhalation. Symptoms such as disorientation, coughing, sedation, respiratory distress or cardiac arrest typically occur within minutes of exposure.
Law enforcement nationwide are seeing a new and potentially deadly trend — people adding the drug carfentanil to heroine. Oakland County Sheriff Mike Bouchard told WWJ Newsradio 950 that authorities in metro Detroit are also concerned.
“The opioid epidemic has been devastating enough, now you add basically a one-two punch on top of it,” “It’s a scary thing to families and certainly to addicts and the outcomes of some of these situations.”
Recently, 11 Connecticut SWAT Officers were sent to the hospital after a drug raid because they were exposed to the drug.
According to police, carfentanil could lead to “tens-to-hundreds of overdoses in a short amount of time within the same geographic region.” Administering Narcan, which is commonly known to reverse the effects of an opioid overdose, to someone that has ingested carfentanil may not be effective and additional doses may be required, police say. Incidental contact with this substance can also be lethal.
Police didn’t release details about the three cases, but WOOD-TV reports that one involves the overdose death of a woman.